Colorado, 2024Debris Flow in Colorado, July 22, 2024
July 22, 2024 · NWS GJT · 1 event in 1 county or zone
High pressure to the west continued to advect much drier air across northern and central portions of eastern Utah and western Colorado resulting in a downturn in storm coverage. However, a small pocket of deep subtropical moisture still remained over the eastern San Juans and Archuleta County, resulting in a few stronger storms that produced heavy rainfall rates and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure to the west continued to advect much drier air across northern and central portions of eastern Utah and western Colorado resulting in a downturn in storm coverage. However, a small pocket of deep subtropical moisture still remained over the eastern San Juans and Archuleta County, resulting in a few stronger storms that produced heavy rainfall rates and localized flash flooding. One particular storm resulted in a debris flow over Archuleta County near Chimney Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 4:46 PM MST, 14 minutes earlier. Its key messages:
- Drier air moving in from the north will confine showers and storms to the San Juans and along the spine of the Continental Divide though a stray shower or storm can't be ruled out over the surrounding higher terrain.
- Hot temperatures move in for Tuesday through Thursday.
- A push of monsoonal moisture is expected late week, bringing increasing storm coverage. Some uncertainty remains over how long this moisture will linger over the area.
Area forecast discussion, Jul 22, 4:46 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
546 PM MDT Mon Jul 22 2024
.KEY MESSAGES...
- Drier air moving in from the north will confine showers and
storms to the San Juans and along the spine of the Continental
Divide though a stray shower or storm can't be ruled out over
the surrounding higher terrain.
- Hot temperatures move in for Tuesday through Thursday.
- A push of monsoonal moisture is expected late week, bringing
increasing storm coverage. Some uncertainty remains over how
long this moisture will linger over the area.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 125 PM MDT Mon Jul 22 2024
Visible satellite imagery is showing plenty of cumulus buildup
over the higher terrain this afternoon with some showers and a
few storms noted over the southern valleys and heading up to
Wolf Creek Pass. Exactly as the hi-res models were indicating
yesterday and again today. As one would expect, the highest CAPE
values are in that same area which is also where the PWATs are
highest as well. For the rest of the afternoon and evening the
18Z HRRR continues to show the best chances for convection over
Archuleta county with a few cells popping in La Plata County.
Might see some convection along the spine of the Continental
Divide as well. Suppose we can't rule out a stray shower or
storm over the remaining higher terrain. Even so, coverage looks
rather sparse and less intense than that seen recently but some
brief heavy rain, and gusty outflow winds can't be ruled out.
Some very small hail might also make a quick appearance. Outside
of that convection, we'll see some hazy skies thanks to the
fires up north (including Canada) and warm temperatures. Calm
conditions expected overnight though overnight lows will run on
the warm side of things.
The area of high pressure remains to our west Tuesday as that
northerly flow allows drier air to continue moving in. 0.4 to
0.6 inches of PWAT will remain across the area with a small
sliver of around 0.8 inches for the southern valleys. Guidance
has pulled back on coverage some but for all intents and
purposes, it'll be very similar to what we see today. Highs will
run about 5 degrees warmer than today for most regions.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 125 PM MDT Mon Jul 22 2024
An amplifying ridge over the Southwest Wednesday will push
temperatures above 100 again here in the Grand Valley and in our low
desert valleys of eastern Utah. Temperatures will trend around 10
degrees over climatology across the region as the tilted ridge axis
builds from the Four Corners into the northern Plains. Thursday and
Friday will see area temperatures back off slightly under the
influence of cloud cover and more rain. A storm working across the
Canadian Rockies will drag a trailing front into the northern
portion of the CWA by Friday. This along with subtropical monsoon
moisture working under the high from the south will enrich the
convective environment on the terrain both Thursday and Friday. The
lingering frontal boundary looks to hang up across our northern
counties on Saturday, while afternoon convection shifts slightly
east on most of our terrain Saturday afternoon. Deterministic
solutions flatten a broad, zonal ridge over the CWA on Sunday, with
some weak orographic showers possible, given enough moisture to work
with. Things look mostly dry as the monsoonal moisture tap gets
shunted south. Models hold on to this pattern for Monday. The
subtropical moisture remains right at our doorstep across Arizona on
Monday. It seems premature at this distance in time to count on a
dry forecast. However, it would be fair to expect a return to
monsoonal flow sometime in the latter hours of this extended period
and beyond.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 545 PM MDT Mon Jul 22 2024
Evening convection, favoring KDRO and KGUC, will wane as the
sun sets. In turn, gusty outflow winds will also weaken as the
surface decouples and drainage winds prevail overnight. Chance
for nocturnal storms remains low, maintaining VFR conditions
through Tuesday morning. Tuesday's forecast also appears weak,
in terms of afternoon convection, with less than a 10 percent
chance of measurable precip over most terminals. KDRO and KTEX
fall within the 10 to 20 percent range, as the San Juan's may
tap into the better moisture source rotating across the Desert
Southwest. Thus, gusty outflow winds cannot be ruled out for
southern TAF sites from nearby convection.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Jul 22, 4:33 AM MST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
533 AM MDT Mon Jul 22 2024
COZ001>014-017>023-UTZ022>025-027>029-231145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
533 AM MDT Mon Jul 22 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Much of eastern Utah and western Colorado will remain sunny and dry
today, with the only chances of showers and thunderstorms expected
over the San Juans and along the central Divide mountains. Main
threats will be gusty winds, brief heavy rain, small hail, and
frequent lightning. Activity will diminish after sunset.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A gradual warmup will continue through Wednesday, with mostly dry
conditions prevailing. Shower and storm activity will be confined to
the southern and central Divide. A push of monsoonal moisture is
expected late Thursday into the weekend, bringing widespread showers
and storms and cooler temperatures. Chances of heavy rain and flash
flooding will be on the increase during this period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Debris Flow, Archuleta
- When
- July 22, 5:00 PM MST to 6:00 PM MST
- Where
- Archuleta County, 5 mi W of Chimney Rock to 6.55 mi W of Chimney Rock
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.200, -107.271
Heavy rain from strong thunderstorms resulted in a rock slide across Highway 151 in an area between the intersection of Forest Service Road 618 and Highway 160. Colorado Highway 151 was closed in both directions due to the rock slide between mile markers 32 and 33.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, July 22, 2024$60,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Winds in North Carolina, July 22, 2024$27,000 · 50 kt wind · 9 events
- Flash Flooding in New York, July 22, 2024$19,000 · 5 events
- Damaging Winds in New York, July 22, 2024$15,000 · 50 kt wind · 8 events
- Flash Flood in Wisconsin, July 22, 2024$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 22, 20242 in hail · 11 events
- Flash Flood in Georgia, July 22, 2024$15,000 · 1 event
- Flash Flood and Flood in Arizona, July 22, 2024$2,000 · 51 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 22, 2024$11,000 · 50 kt wind · 4 events
- Hail in Minnesota, July 22 to 23, 20241.75 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22, 20243 events
- Damaging Wind and Heavy Rain in Florida, July 22, 202450 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204574.